Question: My veterinarian recently prescribed “Bute” when my gelding came up sore after an endurance ride. He advised a specific dosage, but I wonder if I could be helping my horse more by increasing the amount of Bute or giving it to him more often. Can I give him more without making him sick?
Answer: Phenylbutazone, or “Bute” as it commonly is known, is a potent compound that is classified as a non-steroidal anti-inflammatory drug. It works by inhibiting the formation of a class of compounds called prostaglandins, which are among the key elements of the inflammatory process. The reduction of prostaglandins moderates inflammation, reducing pain, swelling and heat while restoring function as a result.
There are side effects of the drug, which can be very harmful to the horse. The most important ones affect the gastrointestinal tract and occasionally the urinary tract. Ulcers of the gastrointestinal tract are the most common result of these side effects. The damage is clearly related to dose and duration of treatment.
The official recommended dose of phenylbutazone is two to four grams per day for a 1,000-pound horse, by either the injectable or oral route. Intravenous dosage should be limited to five days, then continued dosage should be by the oral route. That is the manufacturer’s recommendation based on the studies done to obtain approval of the drug. Interestingly, the lowest dose associated with gastrointestinal problems is slightly below four grams a day, when the drug is administered for seven to 14 days. As a result, most practitioners are comfortable using the higher dose level (four grams per day) for no more than five to six days, then reducing the dose to two grams a day.
Sometimes horses will have trouble even with this lower dosage scheme, so any horse on Bute therapy should be watched carefully for early signs of trouble. The early signs are fairly non-specific and include colic, fever, grinding of teeth and sometimes diarrhea. Those signs easily could be the result of some other gastrointestinal problem, such as Potomac horse fever or infectious colitis. To confirm that the signs observed are related to phenylbutazone toxicity, some laboratory tests are indicated. A complete blood count (CBC) and a serum electrolyte panel will provide the best clues. Lower than normal blood albumin levels are seen first, followed by a drop in white blood counts and lowered serum levels of sodium and chloride. Your veterinarian might suggest other means of evaluation.
In acute injury or unexplained inflammation of sudden onset, a course of treatment will hardly ever exceed 14 days duration, so phenylbutazone toxicity should not be a problem. If an initial dose schedule of four grams is indicated, reducing that to two grams as soon as possible is a good idea. The big problem comes with chronic inflammation, such as in laminitis or chronic arthritic problems. In those situations, anti-inflammatory therapy might be indicated over a longer period of time. In fact, phenylbutazone might be the best drug to use in these situations. Faced with that scenario, a dose of two grams a day should not be exceeded, and that dose should be in the oral form. In addition, the animal should be monitored carefully for the duration of the treatment.
I have had broodmares with laminitis that would not stay on their feet without daily treatment with Bute, which were maintained on this sort of dosage regimen all through pregnancy. Foals from these mares were typically normal and showed no ill effects from their dams’ treatment. The mares usually improved somewhat after delivery.
Young horses appear to be more susceptible to the problems of phenylbutazone toxicity. Foals and yearlings with inflammatory disorders should be managed very carefully with regard to anti-inflammatory medication. Other drugs that reduce inflammation by the same means (prostaglandin suppression), particularly flunixin meglumine (Banamine), are capable of causing similar toxicity in horses and are also especially hazardous to young foals.
In summary, phenylbutazone and other non-steroidal anti-inflammatory compounds are very effective at reducing inflammation, and can be valuable assets in the management of many equine problems. But, there is always the potential for trouble when too much of a good thing is used for too long. Horse owners should work closely with their veterinarians in the management of these problems.
By A.C. Asbury, DVM